Posted by KatieUK on November 18, 2003, at 20:00:49
In reply to Re: Efexor XR - Long Term Withdrawal - Anyone Else?, posted by ceecee on November 11, 2003, at 5:06:44
hi. i've just found and read this entire thread, and i'm really upset.
i've resisted taking anti-depressants for so long (always), and gave in just over a year ago, so have been taking efexor since then. i was very unhappy at the thought of taking it, but tried to do a comprehensive look-up on the internet first, to find out all i could; wish i'd found this site then. most of the information that i found then was the same or similar to the copy on the leaflet enclosed with the efexor, except for one user group where everyone seemed to be taking/have taken everything known to man, and they were generally vague about them all (as in, they might help, and then they'd be good..). so i took them. i dealt with various side-effects, mostly the ones mentioned here already - lack of patience / increased aggression, itchiness, 'zapping' in the head (which i, not knowing whether it was important or not, spent ages trying to describe to my gp and psychiatrist - the latter not mentioning to me for ages, until i asked, that i wasn't the first and only wierdo to describe any such thing). there were other symptoms near the beginning as well, which went away (mostly my body couldn't cope with temperature change - thought it was that i was getting too hot generally until i realised that it was more a reaction to the cold winter weather - went to a hot country worried about overheating, but was fine).
aaanyway, the point is, i've accepted delays from the psychiatrist re. coming off the pills, and was finally doing it. i've always known that it had to be done gradually, but (stupidly, i guess) just didn't realise that there might be any physical side-effects of stopping taking them, or psychological ones if stopping so gradually. the psychatrist recommended 150/75mg every other day for 2 weeks, then 75mg every day for 2 weeks, then stop. i actually took 75mg every other day for a bit after that as well. no-one's ever mentioned to me that 37.5mg existed. the only side-effect that i had while phasing it out was loads of very vivid dreams - ones that i often couldn't tell from reality - but didn't make the connection because i had no idea that taking less could increase side-effects. other than that, everything was absolutely fine until i stopped taking them completely.
i took the last pill about 9-10 days ago. i've been thinking for most of that time that i've been ill with a stomach virus, due to the fact that i've been feeling very very sick all the time. now, having read this, it seems more likely that there was no virus, and that it was due to nausea from withdrawal of the medication. particularly since i had a massive overnight mood swing, and the first day that i felt queasy i also couldn't stop crying and felt absolutely awful. then a few days later started getting VERY itchy, especially at night. VERY VERY itchy - like ripping holes in my legs with fingernails and then resorting to my hairbrush 'cos it's safer (sorry for excessive information!). and the other thing is - the 'zapping' is back. (it is such a relief to have something to call it now (after reading thread) other than 'that thing in my head' as i have been.) but this time it's on overdrive, all the time, especially every time i change my visual focus. (has anyone else found that about it? - always was happening when i took my contact lenses out, too.) between the zapping and the itching and a bit of residual nausea, not to mention how i feel emotionally, i feel like i'm losing the plot, going round that twist, and generally becoming a full-time nutter at last.
staged a sit-in at the doctors today - a 'helpful' receptionist had been fielding me for days despite my being in floods of tears. saw gp, who seemed to think it as unlikely as i that it could be withdrawal (seemed so illogical to both of us). i really trust her. but then had to phone psychiatrist, who had seemed to take it as a personal insult that i never accepted the inevitability of the efficacy of the drugs, and who wrote a sarcastic letter to my gp mentioning my lack of 'appreciation'! anwyay, due to his assumptions about and attitude towards me i thought that he's assume this was such more evidence of my distrust of the pills; basically, i'd been sitting here thinking that i as going to sound like, and probably was being, a hypochondriac. he suggested taking one pill to see if it helps and then calling him tomorrow to tell him whether it helped. it did. so now what? i can only either take it or not, right? there's hardly a halfway measure - and nor was there with the after-effects.
then i read this and cried, partly with anger that i had no idea this could happen, and partly with fear that i could have lasting side/after-effects from these pills which i never wanted to take anyway and which may or may not have even worked.
if you're STILL reading this - well, you certainly have stamina. i'm really sorry it's so very long and tedious; only it's very late right now, and i can't get hold of the only person i can phone who's in a different time zone (sister in l.a.) - and reading this thread just left a lot of stuff to unburden. it helped a lot, though, cos as well as discovering some frightening information i've discovered that i'm not going crazy and not alone.
so thank you all very much (and goodnight)